Medline ® Abstracts for References 21,22
Permanent alopecia after systemic chemotherapy: a clinicopathological study of 10 cases.
Miteva M, Misciali C, Fanti PA, Vincenzi C, Romanelli P, Tosti A
Am J Dermatopathol. 2011;33(4):345.
Anagen effluvium due to chemotherapy is usually reversible with complete hair regrowth. However, there is increased evidence that certain chemotherapy regimens can cause dose-dependent permanent alopecia. The histological features of this type of alopecia and the mechanisms of its origin are not known yet. We discuss the histological features of 10 cases of permanent alopecia after systematic chemotherapy with taxanes (docetaxel) for breast cancer (6 patients), busulfan for acute myelogenous leukemia (3 patients), and cisplatin and etoposide for lung cancer (1 patient). All patients had moderate to very severe hair thinning, which in 4 cases was more accentuated on androgen-dependent scalp regions. Patients complained that scalp hair did not grow longer than 10 cm and showed altered texture. Paired scalp biopsies from the affected scalp areas were obtained and evaluated in serial horizontal and vertical sections. The histology of all specimens was characterized by a nonscarring pattern with a preserved number of follicular units and lack of fibrosis. The hair count revealed decreased number of terminal hairs, increased telogen hairs, and increased miniaturized vellus-like hairs with a terminal to vellus and anagen to telogen ratios of 1:1 and 3.6:1, respectively. There was increased number of fibrous streamers (stelae) in both reticular dermis and subcutis. Arao-Perkins bodies were found in the subcutaneous portions of the streamers. The histological findings of permanent alopecia after chemotherapy are those of a nonscarring alopecia similar to androgenetic alopecia. Dermatopathologists should be aware of this condition as the absence of fibrosis and the presence of miniaturized hairs may be considered as features consistent with a diagnosis of androgenetic alopecia. Hence, these cases could easily be misdiagnosed in the absence of a good clinicopathological correlation.
Department of Dermatology and Cutaneous Surgery, University of Miami Miller School of Medicine, Miami, FL 33136, USA. firstname.lastname@example.org
Alopecia in patients treated with molecularly targeted anticancer therapies.
Belum VR, Marulanda K, Ensslin C, Gorcey L, Parikh T, Wu S, Busam KJ, Gerber PA, Lacouture ME
Ann Oncol. 2015;26(12):2496. Epub 2015 Sep 19.
BACKGROUND: The introduction of molecularly targeted anticancer therapies presents new challenges, among which dermatologic adverse events are noteworthy. Alopecia in particular is frequently reported, but the true incidence is not known.
PATIENTS AND METHODS: We sought to ascertain the incidence and risk of developing alopecia during treatment with approved inhibitors of oncogenic pathways and molecules [anaplastic lymphoma kinase, breakpoint cluster region-abelson, B-rapidly accelerated fibrosarcoma, Bruton's tyrosine kinase, cytotoxic T-lymphocyte antigen-4, epidermal growth factor receptor, human epidermal growth factor receptor-2, Janus kinase, MAPK/ERK (extracellular signal-regulated kinase) Kinase, mammalian target of rapamycin, smoothened, vascular endothelial growth factor, vascular endothelial growth factor receptor, platelet derived growth factor receptor; proteasomes; CD20, CD30, CD52]. Electronic database (PubMed, Web of Science) and ASCO meeting abstract searches were conducted to identify clinical trials reporting alopecia. Meta-analysis was conducted utilizing fixed- or random-effects models.
RESULTS: The calculated overall incidence of all-grade alopecia was 14.7% [95% confidence interval (CI) 12.6% to 17.2%]-lowest with bortezomib, 2.2% (95% CI 0.4% to 10.9%), and highest with vismodegib, 56.9% (95% CI 50.5% to 63.1%). There was an increased risk of all-grade alopecia [relative risk (RR), 7.9 (95% CI 6.2-10.09, P≤0.01)]compared with placebo, but when compared with chemotherapy, the risk was lower [RR, 0.32 (95% CI 0.2-0.55, P≤0.01)].
CONCLUSIONS: Targeted therapies are associated with an increased risk of alopecia.
Dermatology Service, Memorial Sloan Kettering Cancer Center, New York.